If you use meth, you’re putting yourself at risk of having a deadly overdose. The risk rises each time you get high on the drug.
And if you keep using meth, over time you end up building a tolerance to it. When this happens, the intensity of your craving increases, making you want more and more of the drug.
A meth overdose is a life-threatening emergency. Here are some warning signs that you need to call 911 for medical help right away.
Meth Overdose Symptoms
During a meth overdose, your health quickly gets worse, and you could eventually have a heart attack or stroke, Steven Gans, MD, an assistant professor of psychiatry at Harvard Medical School. tells WebMD Connect to Care.
Symptoms of a meth overdose can include:
- Chest pain
- Irregular, fast, or slow heartbeat
- Elevated body temperature
- Trouble breathing
The harmful effects of a meth overdose come on so fast that you could die “suddenly and unexpectedly,” Gans says.
The Centers for Disease Control and Prevention (CDC) in 2018 reported 67,367 drug overdose deaths. These deaths had declined from the previous year, 2017. But the number of overdose fatalities involving drugs called “psychostimulants”—mainly methamphetamine—increased significantly from May 2018 to May 2019, at a rate of about 24.6 percent according to The New York Times.
Why Is Meth So Addictive?
If you use the drug often, your body builds a tolerance to it, leading you to need more of it to feel the same effects. And that makes you more likely to have an overdose.
Meth causes your brain to quickly release the "feel-good" chemical dopamine, the National Institute on Drug Abuse says. With high amounts of dopamine circulating, you experience the feeling of pleasure. Meth may also affect the brain's levels of serotonin, a chemical that helps regulate mood, sleep, pain, and appetite. After the effects of methamphetamine wear off, the brain's levels of dopamine and serotonin decrease leaving users to crave more.
Get Help Now
Remember, you must call 911 right away if you think someone is having a meth overdose—even if you’re not sure.
And if you use meth, or you think a loved one might be using it, reach out to a health care professional for help as soon as possible to avoid dangerous health problems. The sooner you get treatment, the faster you can get your life back on track through recovery.